Kansas, 2009

Hail in Kansas, August 10, 2009

August 10, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm produced marginally severe hail in Comanche county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced marginally severe hail in Comanche county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:38 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 2:38 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT MON AUG 10 2009

.DISCUSSION...

DAYS 1-2...

AN OUTFLOW BOUNDARY FROM MORNING CONVECTION PUSHED INTO OKLAHOMA
EARLY THIS AFTERNOON. HOWEVER A BOUNDARY WAS STILL EVIDENT IN THE
VISIBLE IMAGERY AND IN THE SFC OBS NORTH OF LIBERAL INTO MEADE
COUNTY. WITH ZONAL FLOW AND ENTRANCE REGION OF A HIGH LEVEL JET
ALONG WITH FAIRLY COOL MID TO HIGH LEVEL TEMPS (BY AUGUST
STANDARDS), THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON
AND TONIGHT, ESPECIALLY FROM DDC SOUTH AND EAST.

LOW LEVEL UPSLOPE FLOW WAS RESULTING IN MODERATE CAPE ALONG THE FRONT
RANGE AND WESTERN HIGH PLAINS THIS AFTERNOON. A FEW STORMS CELLS ARE
DEVELOPING NORTH AND NORTHWEST OF COLORADO SPRINGS AS OF 330 PM.
IT IS POSSIBLE THAT A CLUSTER OF STORMS COULD DEVELOP OUT THERE
AND PROPAGATE EASTWARD INTO WESTER KANSAS LATER TONIGHT. HOWEVER
SFC WINDS WERE RATHER WEAK THIS AFTERNOON IN EASTERN CO. THUS THE
LACK OF GOOD INFLOW INTO THE DEVELOPING STORMS COULD PREVENT A
FORWARD PROPAGATING MCS FROM DEVELOPING DESPITE THE WEAK CAPPING.
NEVERTHELESS, CHANCE POPS WERE MAINTAINED.

THERE IS A SLIGHT CHANCE OF STORMS AGAIN LATE TUESDAY AS WEAK,
MOIST UPSLOPE FLOW AND ELEVATED HEATING ALONG WITH TOPOGRAPHIC
EFFECTS COULD HELP SPARK STORMS TO OUR WEST. KEPT SLIGHT CHANCE
POPS IN OUR WEST TO COVER THIS POSSIBILITY.

TEMPERATURES LOOK FAIRLY STRAIGHTFORWARD THE NEXT 2 DAYS AS A
UNIFORM AIRMASS WILL SPREAD ACROSS WESTERN KS. HIGHS SHOULD BE
NEAR 90 OR IN THE LOWER 90S BOTH DAYS. WITH FAIRLY LIGHT WINDS
NIGHT TEMPS SHOULD HAVE NO PROBLEM DROPPING INTO THE 60S.

DAYS 3-7...

UPPER LVL RIDGE AXIS STILL PROGGED TO BE NEAR THE ROCKIES MID TO
LATE WEEK AS MULTIPLE UPPER LEVEL WAVES EMBEDDED IN THIS FLOW
ROTATES AROUND THIS UPPER RIDGE AND OUT INTO THE PLAINS. W/NW
DOWNSLOPE FLOW WAS STILL PROGGED ACROSS THE AREA LATE WEEK AS WELL
AS A TROF OF LOW PRESSURE DEVELOPING OVER THE WESTERN HIGH PLAINS.
GIVEN THIS WOULD EXPECT  WARM SUMMER TEMPERATURES ACROSS MOST OF SW
KS THROUGH THE END OF THE WORK WEEK...HOWEVER MODELS DO HINT AS SOME
COOLER AIR RECIRCULATING AROUND AN AREA OF HIGH PRESSURE SETTLING
INTO THE MISSISSIPPI VALLEY WHICH MAY KEEP TEMPERATURES IN OUR ERN
CWA A LITTLE COOLER. WITH THIS IN MIND STILL LIKE THE IDEA OF MID TO
UPPER 90S IN OUR WESTERN AND FAR SOUTHERN CWA THURSDAY AND FRIDAY
BUT DID TREND TOWARDS THE SLIGHTLY COOLER 85H TEMPS IN THE E/NE.

OVER THE WEEKEND PERIOD ALL MODELS TO VARIOUS DEGREES BEGIN TO MOVE
OUR UPPER LVL TROF EASTWARD OUT OF THE ERN PACIFIC AND ACROSS THE
WESTERN CONUS. CONFIDENCE ON EXACTLY HOW THIS WILL UNFOLD IS NOT
CLEAR SO INITIAL IMPRESSION IS TO STAY CLOSE TO THE PREVIOUS
FORECAST. DID HOWEVER BUMP UP POPS TOWARDS THE END OF THE FORECAST
PERIOD AS CHCS FOR PCPN SHOULD IMPROVE AS THE UPPER LVL TROF
APPROACHES.

&&

AVIATION...

FOR THE 18Z TAFS...SAT AND RADAR SHOWING MULTIPLE BOUNDARIES ACROSS
SW KS AT THIS TIME. ANY ONE OF WHICH COULD EASILY BE THE FOCUS FOR A
FEW LATE DAY STORMS. MODELS NOT OFFERING MUCH HELP ON THESE SUBTLE
FEATURES BUT THE RUC AND NAM DOES INDICATE THAT BY LATE DAY THE
BETTER INSTAB IS PROGGED TO BE IN THE E/SE CWA WHICH APPEARS TO BE
WHERE OUR FRONT WILL BE LOCATED. WITH THIS IN MIND WILL CONCENTRATE
VCTS ONLY IN THE DDC TAF WHILE ELSEWHERE HAVE OPTED TO LEAVE ALL
MENTION OF PCPN OUT LATE TODAY AND EARLY TONIGHT.

GUSTY NE WINDS THIS AFTERNOON ARE EXPECTED DECREASE AFTER SUNSET.
WILL THEN NEED TO WATCH THE POTENTIAL FOR SOME EARLY MORNING ST/FG
IN THE DDC AND GCK AREAS IF THE NAM VERIFIES. AT THIS TIME HOWEVER
WILL BE A BIT MORE OPTIMISTIC IN CIGS EARLY TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  63  92 /  40  10  10  10
GCK  64  90  62  92 /  40  10  10  10
EHA  65  90  63  90 /  40  20  20  20
LBL  67  90  64  91 /  40  20  20  10
HYS  64  90  62  92 /  30  10  10  10
P28  70  90  65  92 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Aug 10, 3:10 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT MON AUG 10 2009

KSZ077>081-087>090-112115-
GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
410 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING. PENNY SIZED HAIL AND WINDS UP TO 50 MPH WOULD BE THE PRIMARY
THREAT.

A LOW PROBABILITY OF ADDITIONAL THUNDERSTORMS EXISTS DURING THE
LATE OVERNIGHT. HEAVY RAIN AND LIGHTNING WOULD BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>063-074>076-084>086-112115-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
410 PM CDT MON AUG 10 2009 /310 PM MDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND MOVE EAST INTO
WESTERN KANSAS DURING THE OVERNIGHT. LOCALIZED LARGE HAIL AND
DAMAGING WIND WILL BE A PRIMARY THREAT, AS WELL AS HEAVY RAIN AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064>066-112115-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-
410 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVERNIGHT WITH HEAVY RAIN
AND LIGHTNING BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Aug 10, 4:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT MON AUG 10 2009

KSZ088-102245-
CLARK-
504 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF ACRES...MOVING EAST AT 15
MPH. THIS THUNDERSTORM WILL AFFECT AREAS MAINLY NORTH OF HIGHWAY
160.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3733 9990 3723 9971 3718 10001 3724 10005
TIME...MOT...LOC 2201Z 254DEG 14KT 3723 9997

RUSSELL

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comanche

When
August 10, 4:45 PM CST
Where
Comanche County, 2.82 mi SSW of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.060, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195312.